Drug-Induced Liver Injury Associated with Antiretroviral Therapy that Includes HIV-1 Protease Inhibitors

Research output: Contribution to journalArticlepeer-review

Abstract

Since their introduction, hepatotoxicity has been associated with the use of human immunodeficiency virus (HFV)-1 protease inhibitors (PIs). However, the complexity of the HIV-infected patient and the combinations of medications used to treat HIV complicate the understanding of the independent effects of PIs in the development of drug-induced liver injury (DILI). I discuss the current understanding of PI-associated hepatotoxicity. Of the PI regimens studied, the greatest risk of DILI has been observed among patients receiving full-dose ritonavir. Similarly, hepatitis B and/or C virus coinfection has been associated with a greater risk of DILI, compared with those withno hepatitis. Although the specific mechanism by which viral hepatitis increases this risk is not known, patients with cirrhosis may have decreased cytochrome P450 activity, leading to increased PI exposure. Clearly, further research is needed to define the interaction of PIs and chronic viral hepatitis in the development of DILI.

Original languageEnglish (US)
Pages (from-to)S90-S97
JournalClinical Infectious Diseases
Volume38
Issue numberSUPPL. 2
DOIs
StatePublished - Mar 1 2004

ASJC Scopus subject areas

  • Microbiology (medical)
  • Infectious Diseases

Fingerprint Dive into the research topics of 'Drug-Induced Liver Injury Associated with Antiretroviral Therapy that Includes HIV-1 Protease Inhibitors'. Together they form a unique fingerprint.

Cite this